Secondary Logo

Journal Logo

Audiological Implications of the Opiate Epidemic

Rawool, Vishakha W. PhD

doi: 10.1097/01.HJ.0000503462.28341.2a
Feature Articles
Free

Dr. Rawool is a professor and director of the Doctor of Audiology program at West Virginia University, Morgantown, West Virginia. Her current research focuses on auditory processing deficits, age-related hearing loss and speech perception deficits, and hearing conservation.

Figure.

Figure.

The U.S. is in the midst of an unprecedented opioid overdose epidemic. According to the U.S. Department of Human and Health Services, more than 28,000 people died from opioid overdose in 2014, and more than half of those deaths involved a prescribed opioid. During the same period, over 10,500 deaths occurred from heroin. Many more individuals are addicted to either prescription or illicit opioids.

Opioids can be derived from plants or synthetic chemicals that bind to receptors in the ears and brain. They are included in prescription drugs (codeine, fentanyl, hydrocodone/acetaminophone, and oxycodone/acetaminophone) and recreational drugs such as heroin. On an average day, over 650,000 opioid prescriptions are dispensed in the U.S. About 3,900 people initiate the use of nonmedical prescription opioids and some 580 individuals initiate heroin use (HHS, 2016). Suffice to say, opiate abuse is a serious public health issue.

Back to Top | Article Outline

OPIATE-INDUCED HEARING LOSS

In some individuals, opiate abuse can cause temporary or permanent hearing loss. It is possible, in fact, that after several episodes of temporary, unreported hearing loss, the loss becomes permanent.

Figure.

Figure.

In a case presented by MacDonald and colleagues, a male patient exhibited temporary sensorineural hearing loss after abuse of an inhaled crushed oxymorphone extended-release tablet (Pharmacotherapy 2015;35[7]:e118 http://bit.ly/2bJcs35). After snorting a crushed oxymorphone extended release 30 mg tablet, he went to the ER with a complaint of an acute bilateral hearing loss. He noticed the hearing loss eight hours after oxymorphone inhalation; the hearing loss was resolved the next day. The patient previously experienced a similar episode of sudden hearing loss after oxymorphone inhalation that lasted for several hours, although that episode was reportedly less severe.

Figure 1.

Figure 1.

Vorasubin et al. presented a case of permanent methodone-induced bilateral sensorineural hearing loss in a 23-year-old male who has been in rehabilitation with naltrexone for three months to address his multi-substance abuse (Am J Otolaryngol 2013;34[6]:735 http://bit.ly/2bRUgHL). He relapsed and began ingesting methadone 30 mg/day for five days. On the sixth day, he consumed 90 mg of methadone, which led to respiratory arrest. The patient awoke and noticed bilateral severe sensorineural hearing loss that was confirmed through audiometry and remained unresolved for nine months.

Opiate-induced hearing loss can be either unilateral or bilateral. Rawool and Dluhy found hearing loss in two of four individuals who reported opiate abuse without any history of noise exposure (Noise and Health 2011;13[54]:356 http://bit.ly/2bRUHSj). One 33-year-old man showed bilateral hearing loss only at 4 kHz and the other 20-year-old man showed unilateral hearing loss only in the left ear, which was apparent across the frequency range except at 2 kHz where the threshold was 20 dB HL.

Audiometric and otoacoustic emissions suggest that at least part of the opiate-induced damage is located in the inner ear. Based on a review of literature, Nguyen et al. suggests that hearing loss is mediated by vasoconstriction and cochlear ischemia due to opioid-induced stimulation of the vasoconstrictor endothelin-1 (J Otol Rhinol 2014;3[2];2 http://bit.ly/2bRUu1R). Vasoconstriction can also reduce blood supply to the central auditory system, possibly leading to central auditory issues (Polpathapee. J Med Assoc Thai 1984;67[1]:57-60 http://bit.ly/2bRTHO6).

Back to Top | Article Outline

OPIATES MAY WORSEN NOISE-INDUCED HEARING LOSS

Rawool and Dluhy obtained audiograms from 12 men between 21 and 41 years old with a history or hobby related noise exposure and opiate abuse. Seven of the 12 men (58%) had hearing loss (Noise and Health 2011;13[54]:356 http://bit.ly/2bRUHSj). These investigators also obtained audiograms from men aged 24 to 47 years with a history of both occupational noise exposure and opiate abuse. All of the men had hearing loss.

Back to Top | Article Outline

OPIATE-INDUCED COGNITIVE DYSFUNCTION

One of the possible side effects of opioids is cognitive dysfunction, which occurs when higher doses of the drug are taken (Zacny. J Pharmacol Exp Ther 1994;268[1]:1 http://bit.ly/2bJuORJ). Cognitive impairment may be more pronounced with parenteral administration of opioids compared with oral administration. Switching to a different opioid or reducing dosage can resolve the impairment in up to 50 percent of episodes (Lawlor. Cancer 2002;94[6]:1836 http://bit.ly/2bJv82T).

Cognitive dysfunction may negatively impact speech recognition because of poor top-down processing skills of low redundancy speech stimuli. For example, speech is often recognized in noisy backgrounds by filling in missing information by using top-down processing skills (Rawool. Auditory Processing Deficits, 2016). Thus, some individuals who suffer from mild cognitive dysfunction due to opiate abuse may have difficulties in getting the maximum benefits of hearing aids.

Back to Top | Article Outline

OPIATE-INDUCED REDUCTION IN NEURAL PLASTICITY

Neurogenesis or the birth of new neurons occurs in humans throughout life. One of the brain regions where neurogenesis is apparent is the subgranular zone (SGZ) of hippocampal dentate gyrus (DG). Newborn neurons in the SGZ appear to contribute to hippocampal functions, including spatial and pattern discriminations.

Sensory and social stimulation, as well as exercise, can enhance neurogenesis and may be useful in alleviating cognitive deficits in humans (Aimone. Physiol Rev 2014;94[4]:991 http://bit.ly/2bJuG4u). The use of hearing aids can provide both sensory/auditory stimulation and reduce social isolation. However, if the patient is addicted to opiates, that can cause a loss of newly born neural progenitors (cells with ability to differentiate into specific types of cells) in the SGZ by either interfering with maturation and differentiation or modulating proliferation (Zhang. Scientific World Journal 2016;2601264 http://bit.ly/2bJuXo6). In other words, opiate abuse can negatively impact neurogenesis and minimize potential benefits of auditory stimulation from the use of hearing aids or from auditory or cognitive trainings designed to capitalize on neuroplasticity.

Back to Top | Article Outline

IMPLICATIONS FOR AUDIOLOGISTS

  • For patients reporting sudden hearing loss, explore case history information for possible substance abuse. Monitor the hearing loss over time to determine if it is temporary or permanent.
  • In the presence of opiate abuse, consider the additive effects on auditory sensitivity in populations exposed to hazardous noise and other ototoxins.
  • In the presence of opiate abuse, also consider the possibility of mild cognitive dysfunction in some cases and the potential negative impact on speech recognition.
  • Consider compromised neural plasticity in the presence of opiate addiction that can minimize the benefits of sensory enrichment through long-term hearing aid use or neuroplasticity-based auditory or cognitive training designed to improve central auditory processing.
Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.